Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Developed pressure in head, ringing in ears, dizzy spells, mood swings and shivering after an accident. Any ideas ?

User rating for this question
Average
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
About 6 weeks ago I was violently rear-ended while I was driving 55mph down the highway. I had a CT and xrays at the hospital which were unremarkable. Since then, I have developed, pressure in my head, loud ringing in both ears, dizzy spells, either hot and sweating or cold and shivering, mood changes with an intolerance to noise and an avoidance of people (including my closest friends) and anger bordering on rage with pounding in my head and racing heart. I can tell I feel different like something is wrong. I also have chronic pain in both hands, wrists, and forearms since the accident. I am not sleeping and I feel like the anger and moodiness are getting worse. Any ideas?
Posted Tue, 22 May 2012 in Brain and Spine
 
 
Answered by Dr. Shiva Kumar R 2 hours later
Hello

Thank you for sending your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding the symptoms you are experiencing.

From the details provided it looks to me like dizziness and ringing in the ears are suggestive of disturbance in the inner ear (Post traumatic vertigo). You need to be on medications like cinnarizine or betahistine for a period of 4-6 weeks to get rid of this problems.

Regarding the pressure sensation in the head, mood problems, phonophobia and anger outbursts, I personally feel these are related to your anxiety and depression. Anxiety and depression are likely to get exaggerated following injuries to the neck and the head.

My recommendation would be for you to use medications advised for dizziness and to continue Topiramate for your migraine. Topiramate also helps you for your depression and anxiety. If your problems increase or persists you need to see your general practitioner or a Psychiatrist for consultation.

I thank you again for submitting your question. I hope you find my response to be both helpful and adequate.

If you have any additional concerns regarding your question I would be happy to address them.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Follow-up: Developed pressure in head, ringing in ears, dizzy spells, mood swings and shivering after an accident. Any ideas ? 14 hours later
I have no idea what topiramate is. I take fiorinal for my migraines and it has kept them under control for 25 years now. I will check on the ringing in my ears, and have already seen my mental health doctor. I don't see how the pressure, dizzyness, or hot and cold spells are related to my ongoing depression. It also doesn't explain the pain in both hands, wrists and forearms. Are these also related to my depression?
 
 
Answered by Dr. Shiva Kumar R 8 hours later
Hello

Thanks for the follow up query

Regarding dizziness and ringing in the ears, these are related to the problems in the inner ear which often occurs after trauma called a spost traumatic vertigo. You need to see a ENT specialist for good physical examination and consultation.

Regarding topiramate (topomax) is a medicine used for chronic migraine and depression. As this medicine works for both it would be a good option. However in view of you being sensitive to this medicine it cannot be used.

Other problems like pressure sensations, hot and cold spells and your hand symptoms are related to your anxiery and depression and need no attention or evaluation.

I thank you again for submitting your question. I hope you find my response to be both helpful and adequate. If you have any additional concerns regarding your question I would be happy to address them.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor